Alert archive / New York / Wind Advisories in 2023
Wind Advisory 5, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Apr 11, 2023, 1:45 AM EDT for Clinton County, Essex County, Franklin County, New York. It took effect at Apr 11, 2023, 1:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 1:45 AM EDT (05:45 UTC)
- In effect from
- Apr 11, 2023, 1:00 PM EDT
- Expired
- Apr 11, 2023, 9:43 PM EDT
- In force
- 9 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 60 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 5.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS71 KBTV 110545 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 145 AM EDT Tue Apr 11 2023 NYZ027-030-031-034-112100- /O.NEW.KBTV.WI.Y.0005.230411T1700Z-230412T0300Z/ Northern Franklin-Southern Franklin-Western Clinton-Western Essex- Including the cities of Fort Covington, Malone, Saranac Lake, Tupper Lake, Dannemora, Ellenburg, Lake Placid, and Newcomb 145 AM EDT Tue Apr 11 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Franklin, Western Clinton and Western Essex Counties. * WHEN...From 1 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected between 2 PM and 7 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
651 WWUS71 KBTV 111913 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 313 PM EDT Tue Apr 11 2023 NYZ027-030-031-034-120300- /O.CON.KBTV.WI.Y.0005.000000T0000Z-230412T0300Z/ Northern Franklin-Southern Franklin-Western Clinton-Western Essex- Including the cities of Fort Covington, Malone, Saranac Lake, Tupper Lake, Dannemora, Ellenburg, Lake Placid, and Newcomb 313 PM EDT Tue Apr 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Franklin, Western Clinton and Western Essex Counties. * WHEN...Through 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected between 4 PM and 8 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
157 WWUS71 KBTV 120143 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 943 PM EDT Tue Apr 11 2023 NYZ027-030-031-034-120245- /O.CAN.KBTV.WI.Y.0005.000000T0000Z-230412T0300Z/ Northern Franklin-Southern Franklin-Western Clinton-Western Essex- Including the cities of Fort Covington, Malone, Saranac Lake, Tupper Lake, Dannemora, Ellenburg, Lake Placid, and Newcomb 943 PM EDT Tue Apr 11 2023 ...WIND ADVISORY IS CANCELLED... While winds will remain gusty overnight, the threat for damaging wind gusts in excess of advisory levels has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 11, 1:03 AM EDT, 42 minutes earlier.
Area forecast discussion, Apr 11, 1:03 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
103 AM EDT Tue Apr 11 2023
.SYNOPSIS...
Breezy south to southwest winds will taper somewhat this
evening, but otherwise continue overnight, allowing for warmer
overnight temperatures in the 30s to mid 40s. A weak cold front
will increase the clouds and winds on Tuesday, as temperatures
climb back into the upper 50s to mid 60s bringing concerns for
fire weather conditions. A few very light rain showers or
sprinkles are possible late Tuesday into Wednesday across our
northern mountains, before much warmer and drier weather returns
for mid to late week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1018 PM EDT Monday...High cloud cover continues to expand
across much of the area. Temperatures have been slower to cool
than previously forecasted, so they were adjusted to reflect the
current trends. Otherwise, the forecast continues to be in good
shape.
Previous Discussion...Main concern for the near term will be
gusty winds, low RH, and receptive fuels promoting risk of rapid
fire spread Tuesday. A Fire Weather Watch is in effect Tuesday
morning into Tuesday evening. Please see the fire weather
discussion below for further details.
Ridging has kept flow across the North Country out of the
south to southwest for most locations with continued warm air
advection. A passing trough in Canada has begun to compound on
the surface pressure gradient increasing winds most notably in
the Champlain Valley and St Lawrence Valley. These winds will
decrease into the evening, but only more sheltered locations
will decouple completely overnight. The result will be for
warmer overnight lows in the mid/upper 30s to low/mid 40s.
Coolest spots will primarily be in northeastern Vermont and
colder hollows of the Adirondacks with lows in low/mid 30s. An
overnight mid level dry slot is also expected to move across the
ridges evident in soundings; a decrease in dew points were
warranted with model soundings showing negative values just
above 850mb.
Warmer temperatures and increasing winds associated with an
approaching cool front will increase mixing Tuesday allowing for
aforementioned dry air to mix down. Marginally decreased dew
points since advection will become relatively moist after day
break; some spots that decoupled may briefly experience a rapid
drop in RH after inversion break before moisture increases
aloft. Also, may not have decreased dew points enough on the
downslope side of the Adirondacks given compressional warming
and perpendicular flow across the higher peaks; could see RH dip
to 15% for a period in these areas. Otherwise, RH should remain
20-35%. 850mb winds continue to be projected at a stout 45-55kts
and will result in gusty southwest to west flow across the North
Country. In general gusts will be 25-35 mph, but a few locations
could see gusts in excess of 40 mph. The higher range of the
gusts will likely be along the US Highway 11 corridor near
Malone, NY into the western Champlain Valley, along eastern
Essex County of NY, and for downslope areas towards lower
Vermont. Temperatures will be tricky and dependent on cloud
cover which should be increasing through the day; highs in the
60s will be most likely with some spots approaching 70 (mainly
southern Vermont).
Precipitation chances will be meager for northern New York
through the Champlain Valley and for southern Vermont. Dry air
will be difficult to overcome resulting most likely in virga or
a sprinkle at higher elevations. Best chances for a hundredth or
two will be over higher terrain of northern Vermont into
northeastern Vermont. However, a "wetting rain" of a 0.1" or
more is not expected. Cloud cover and breezes will keep
temperatures from dropping steeply Tuesday night with lows
ranging from the upper 30s to mid/upper 40s. Gusts will begin
tapering down early Wednesday morning as the gradient begins to
relax.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
As of 254 PM EDT Monday...Shortwave trough that managed to carve
itself out ahead of the incoming ridge will make its departure
during the day. There's some more moisture that rides out ahead of
increasing thicknesses associated with the expanding ridge. Most
likely, this will only manifest as some additional clouds. The St.
Lawrence Valley should flip southwesterly during the day, and
eastern Vermont will remain northwesterly as they remain under
cyclonic flow associated with the shortwave trough. This should set
up a modest temperature gradient with upper 50s east, becoming upper
60s west. Southerly flow and some increasing moisture will result in
a very warm night in the 40s, and a few locations perhaps not
falling below 50.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 254 PM EDT Monday...Very warm weather conditions will dominate
the weekend. West to northwest flow will drive modified desert air
flowing around the ridge. Moisture lingers some near the surface on
Thursday, but Friday looks very dry, with impressive 925 hPa
temperatures at 19 to 20 C, yet with PWATs at less than 0.50". That
will be the day to watch for critically low RHs, as abundant clear
skies pre-green up should allow substantial warming. In fact,
blended medians now sit at 80 F at BTV. Fortunately winds, appear
steady, but not gusty. Overnight lows both Thursday night and Friday
night are likely to remain above 50 F.
On Saturday, a switch to more southerly flow will take place, and
erode the desert air into something more common for the region.
There's a weak shortwave trough that will lift northwards, and the
mid-level cooling and antecedent warm conditions may be enough to
trigger localized showers and perhaps a storm or two across elevated
terrain. A shortwave ridge will build in its place Sunday, which
will stabilize the area and prevent any thunderstorm activity.
Then heading towards next Monday (or Tuesday), the dry spell will
finally close with an occluded boundary shifting east. Deep
southerly flow will efficiently transport Gulf moisture into the
region likely producing a solid soaking as it crosses. There are
some timing differences with regards to how quickly the ridge breaks
down in advance of this system, but if it comes through next Monday
afternoon (or even next Tuesday afternoon), there could be some
thunderstorms.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06z Wednesday...Primary impacts on TAF sites today into
tonight will be developing gusty winds and associated areas of
moderate turbulence and enhanced low level wind shear. South to
southwest winds 4 to 8 knots this morning, except southeast at
RUT will become 15 to 25 knots with localized gusts 25 to 35
knots likley at most sites by this aftn, as mixing increases and
low level jet strengthens ahead of cold front. A few mainly
virga type showers are possible aft 21z across our northern
terminals, but no restrictions to vis or cigs anticipated. Cold
front passes our taf sites btwn 00z-06z Weds with a winds shift
to the west/northwest, result in some cross runway winds at BTV.
Outlook...
Tuesday Night: VFR. Windy with gusts to 35 kt. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHRA.
&&
.FIRE WEATHER...
As of 329 AM EDT Monday...Fire weather concerns for today will
begin tapering down this evening as RH slowly increases and
winds weaken in the St Lawrence Valley. Fuels specialists have
highlighted receptive fine fuels for fire spread across valleys
of northern New York and much of Vermont with larger fuels
reaching/approaching critical dryness especially along westerly
facing slopes. On Tuesday, an approaching cool front will
increase southwest to west winds of 10 to 20 mph with localized
gusts 25 to 35 mph possible, while minimum relative humidity
values range in the 20 to 35% range. Increasing mid and upper
level clouds across northern NY into northern VT will produce
slightly cooler temperatures and a bit higher relative humidity
values, especially northern mtns. The combination of lowest
relative humidity values and strongest winds look to occur
across the lower CT River Valley, parts of the central/southern
CPV, and downslope areas of the eastern Adirondacks on Tuesday.
Per coordination with fire specialists for fuels and expected
weather conditions, a Fire Weather Watch is in effect for the
entire Champlain Valley, eastern slopes of the Adirondacks, and
lower Connecticut River Valley on Tuesday from 10AM through
8PM. The most critical time period will be from noon to 5 PM
when driest conditions will coincide with gusty winds. While RH
will be more marginal, 30-35%, in the St Lawrence Valley,
concerns remain localized fire spread given gusty winds and
receptive fuels; winds may compensate for RH somewhat in
locations that gust 35-45 mph in the vicinity of US Highway 11
from around Malone to around Ellenburg.
No widespread or significant precipitation events are expected
in the next 2 to 4 days, with building high pressure both at
the surface and aloft, winds are expected to be lighter for mid
to late week with critically low relative humidity values
possible each afternoon.
If you live in Vermont, please remember to obtain a burn permit
prior to any burning and use caution if planning any outdoor burning
this week. And as a reminder if you live in New York State a burn
ban is in place through May 14th which means no open burning is
allowed.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Fire Weather Watch from 10 AM EDT this morning through this
evening for VTZ030-033-035.
NY...Fire Weather Watch from 10 AM EDT this morning through this
evening for NYZ205.
&&
SYNOPSIS...Boyd
NEAR TERM...Boyd/Kremer
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Taber
FIRE WEATHER...WFO BTVHazardous weather outlook, Apr 10, 12:14 PM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 1214 PM EDT Mon Apr 10 2023 NYZ026-027-029-030-087-VTZ003-004-006>008-010-017-019-020-111615- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Southwestern St. Lawrence-Orleans-Essex-Lamoille- Caledonia-Washington-Orange-Eastern Chittenden-Eastern Rutland- Western Windsor- 1214 PM EDT Mon Apr 10 2023 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-031-034-035-VTZ001-002-005-009-011-016-018-021-111615- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Western Chittenden-Western Addison- Western Rutland-Eastern Franklin-Eastern Addison-Eastern Windsor- 1214 PM EDT Mon Apr 10 2023 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:08 AM EDT | Red Flag Warning | BTV | Clinton, Essex | 20 hr |
Nearby
Wind Advisories in New York, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.